Parents are already plenty busy re-evaluating and even chucking common household items – lead-containing toys, cough and cold medicines for babies and toddlers, plus questionable plastics. Now comes new research suggesting that infant acetaminophen – a staple in millions of families’ medicine cabinets – might boost kids’ risk of getting asthma.
Looking at mums’ and dads’ reports about more than 200,000 children in 31 countries, researchers found that children with asthma at 6 to 7 years old were 46% more likely to have received acetaminophen in their first year of life – an unsettling finding, considering acetaminophen (like Infants’ Tylenol) is the most commonly used medication in the United States.
Pointing out that asthma rates started to rise around the same time acetaminophen use did, too (about 50 years ago), the study’s researchers also say that:
- kids with more severe asthma symptoms were more likely to have received acetaminophen more frequently than kids with milder asthma symptoms
- kids with eczema or nasal allergy symptoms (like red, itchy, watery eyes and a runny nose) at age 6-7 years were also more likely to have been given acetaminophen during infancy
But before you start second-guessing every dose of pain or fever reducer you ever gave your kids or consider pitching your stock of fever-reducing remedies, it’s important to look at the facts.
The results of this study do not prove that acetaminophen actually causes asthma, eczema, or allergy-like symptoms. The data just suggests that receiving acetaminophen might be a factor in increasing a child’s risk of developing asthma.
In fact, the study’s researchers felt that the findings aren’t conclusive enough to recommend that parents change their current practices for treating fever and pain in infants and children.
There may be other possible explanations for the findings. For example, kids who are prone to developing asthma might be more likely to get sicker when they’re exposed to virus infections in infancy – which could make them more apt to be given acetaminophen than non-asthma-prone kids.
This isn’t the first study to suggest a link between acetaminophen and asthma. Still, scientists will have to conduct far more research to figure out if taking the medication actually increases the risk of developing asthma.
Regardless of what researchers ultimately discover it’s important to remember a good rule of thumb that always applies: Use medicines only when they’re really needed. That especially means not treating otherwise healthy kids every time their temperature goes up a little.
If your tot’s temperature does suddenly spike, your first instinct might be to panic. A rise in temperature can be alarming and many parents get scared and worried when a fever suddenly surfaces.
But the good news is that a fever itself usually causes no harm and can actually be a good thing since fever is thought to be one of the body’s weapons for fighting off infections. An internal "thermostat" (found in the part of the brain called the hypothalamus) turns up the heat to make the body a less comfortable place for infection-causing germs like viruses and bacteria. Kids can also get a low-grade fever from things like teething, immunisations, and overheating.
To help you gauge what might warrant a call to the doctor, consider this – if your child is older than 3 months and has a fever, the illness is probably not serious if your youngster:
- is still interested in playing
- is eating and drinking well
- is alert and smiling at you
- has a normal skin colour
- looks well when the temperature comes down
In fact, children older than 3 months with a temperature lower than 102° Fahrenheit (38.9° Celsius) usually do not need medication unless they’re uncomfortable.
Of course, a high fever can make kids fussy and aggravate problems like dehydration. To help ease discomfort when your child’s temperature really rises:
- Give acetaminophen or ibuprofen based on the package’s recommendations for age and weight. Make sure to carefully read the package for exact dosing information and when it’s OK to give another dose (giving more medicine too soon could cause an overdose). If the dosage isn’t listed, never try to "guesstimate" how much to give – call your doctor.
- Give a lukewarm (not cold) sponge bath.
- Keep the room temperature comfortable and don’t over bundle or overdress your child.
- Offer plenty of fluids (water, soup, ice pops, and flavoured gelatine).
- Make sure your child rests and takes it easy.
- Keep your child out of school or day-care until 24 hours after the fever’s gone.
And make sure to call the doctor immediately if you have an infant younger than 3 months with a temperature of 100.4° Fahrenheit (38° Celsius) or an older child with a temperature that’s higher than 104° Fahrenheit (40° Celsius).
Also, even if you’re a little unsure about acetaminophen given this latest study, do not opt to go give aspirin to treat a fever! Kids under 12 years old should not be given aspirin because of its association with Reye syndrome, an extremely rare but potentially fatal disease.
(Source: Lancet: Nemours Foundation: September 2008)